Chloroquine retinopathy is a well-documented toxic manifestation of a commonly used systemic medication. The major retinal findings are those of macular retinal pigment epithelial changes, narrowed retinal vessels, and scotomatous visual field defects. The fluorescein angiographic findings are those of a retinal pigment epithelial transmission defect that takes on a bull's-eye configuration. We present a patient who had taken chloroquine for two years while in the military service. Two years after discharge, he was examined and reported to have a mild granular appearance to the macula. Over a period of nine years, progressive decreased central acuity prompted repeated fluorescein angiograms, which revealed a progressive bull's-eye maculopathy compatible with chloroquine retinopathy. Evaluation of offspring failed to reveal any evidence of a hereditary macular dystrophy. To our knowledge, this is the first reported case of delayed onset and progression of chloroquine maculopathy documented by fluorescein angiography.
|Original language||English (US)|
|Number of pages||4|
|Journal||Annals of Ophthalmology|
|State||Published - Jan 1 1983|
All Science Journal Classification (ASJC) codes